Virginia, 2018Flooding in Virginia, August 2 to 3, 2018
August 2 to 3, 2018 · NWS LWX · 10 events in 4 counties and zones
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southerly flow pumped in plenty of moisture from the Atlantic while a slow moving cold front approached from the west. Copious amounts of moisture ahead of the boundary led to showers and thunderstorms. Torrential downpours combined with convection training over the same areas led to some flooding, some of which lingered into the early morning hours of the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 8:43 PM EST, 5 hours 53 minutes earlier.
Area forecast discussion, Aug 1, 8:43 PM EST, 5 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
943 PM EDT Wed Aug 1 2018
.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
through Thursday, then weaken over the area Friday. Meanwhile, high
pressure will remain over the western Atlantic through the
weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
CAMs guidance indicate shra/activity will wane in the next hour
or two which is consistent with current radar and satellite
trends. So, I don't forsee a repeat of what occurred last night,
but activity has made it a bit farther than I previosuly
expected.
Forecast for tomorrow looks a lot more active than today with
increasing flood risk on the I-81 corridor and the Applachians.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The synoptic pattern will remain fairly consistent through the
end of the week, with the longwave trough axis to our west,
supporting a steady stream of warm/moist/unstable air.
Showers/thunderstorms likely each day. Will be emphasizing the
afternoon-evening hours for now, but mesoscale processes may be
able to support convection between midnight-noon as well. One
mitigating factor will be less mid-level winds, which lessens
the severe weather threat. On the other hand, precipitable
waters remain near 2 inches so heavy rainers are a concern.
At the present time, the Flash Flood Watch remains through
Thursday afternoon. It would be premature to extend that
further. However, given saturated soils flooding continues to be
a concern.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Moving into the weekend, model guidance suggests that the mid-upper
level trough that has influenced our weather for much of this week
will finally break down. That will leave us in more of a zonal flow
regime aloft as an upper level ridge builds to our south. Ample
moisture (precipitable water values of 1.7-2.0 inches) will still be
present at the surface, which when coupled with subtle shortwaves
moving through aloft in westerly flow will give us decent chances
for showers and thunderstorms both Saturday and Sunday afternoon.
Chances for showers and storms should lessen by Monday, but will
still be non-zero with a warm and humid airmass in place. With weak
flow aloft and no mid-upper level feature focusing ascent, diurnal
terrain circulations may be the primary mechanism for initiating
storms. As a result, the highest coverage of storms on Monday will
likely be over the mountains. A trough will begin to approach from
the Great Lakes region on Tuesday. The main area of ascent
associated with this feature will still be located to our northwest,
but it could spark a few afternoon showers or thunderstorms across
the area. Temperatures will moderate each successive day, with highs
reaching into the 90s by early next week.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Lingering trough axis to the west of the terminals will keep
the possibility of showers and thunderstorms through the end of
the week. Due to this pattern, it is problematic to determine
exactly when/where well in advance.
Intermittent sub-VFR conditions could be possible with any
thunderstorms this weekend. Lesser (but non-zero) chances for
storms will exist on Monday and Tuesday.
&&
.MARINE...
South flow will continue through the end of the week. Periods of
20 kt winds will be possible. Small Craft Advisory in effect
through tonight. Additional windows possible Thursday night and
Friday.
Showers and thunderstorms will be possible each afternoon Saturday
through Tuesday, with the highest chances for storms occurring on
Saturday and Sunday. Winds are expected to stay below the SCA
threshold Saturday through Tuesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch through Thursday afternoon for MDZ003-004-
501-502.
VA...Flash Flood Watch through Thursday afternoon for VAZ025>031-
036>040-050-051-501-503>505-507-508.
WV...Flash Flood Watch through Thursday afternoon for WVZ050>053-
055-501>506.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ530>543.
&&
SYNOPSIS...HTS
NEAR TERM...LFR
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...LFR/KJP
MARINE...LFR/KJPHazardous weather outlook, Aug 2, 2:12 AM EST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
312 AM EDT Thu Aug 2 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-030715-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
312 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today
A Flash Flood Watch is in effect for the I-95 corridor north of
Fredericksburg. Isolated instance of flooding are also possible
outside the watch area near Fredericksburg to southern Maryland.
Thunderstorms may produce locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-030715-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
312 AM EDT Thu Aug 2 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flash Flood Watch is in effect today and tonight.
Thunderstorms may produce locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms may result in locally damaging wind
gusts and flooding again on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
DHOF
In the hours before
Local storm report, Aug 1, 9:52 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 PM EDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND DMG 1 ENE LOCHEARN 39.35N 76.72W
08/01/2018 BALTIMORE MD 911 CALL CENTER
TREE ON A HOUSE IN THE 3900 BLOCK OF SOUTHERN CROSS
DRIVE.
&&
EVENT NUMBER LWX1801371
DHLocal storm report, Aug 1, 10:39 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1139 PM EDT WED AUG 01 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 2 SE SCARBORO 39.62N 76.27W
08/01/2018 HARFORD MD 911 CALL CENTER
TREE ON WIRES IN THE 1300 BLOCK OF TRAPPE ROAD.
&&
EVENT NUMBER LWX1801372
DHLocal storm report, Aug 1, 11:50 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1250 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM FLOOD 1 ESE CONGRESSIONAL MAN 38.99N 77.16W
08/02/2018 MONTGOMERY MD DEPT OF HIGHWAYS
HIGH WATER ON I-495 CAPITAL BELTWAY INNER LOOP AT
MD-190 RIVER ROAD.
&&
EVENT NUMBER LWX1801373
DHLocal storm report, Aug 1, 11:57 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1257 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TSTM WND DMG 2 ENE FALLSTON 39.53N 76.39W
08/01/2018 HARFORD MD BROADCAST MEDIA
TREE DAMAGE ON TERRA BELLA COURT.
&&
EVENT NUMBER LWX1801374
DHLocal storm report, Aug 2, 12:06 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 AM EDT THU AUG 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM FLOOD 2 SE WOLF TRAP 38.93N 77.26W
08/02/2018 FAIRFAX VA MESONET
HIGH WATER OVER VA-677 OLD COURTHOUSE ROAD AT BESLEY
ROAD.
&&
EVENT NUMBER LWX1801375
DHFlood, Prince William
- When
- August 2, 2:36 AM EST to 11:47 PM EST
- Where
- Prince William County, 0.54 mi W of Brentsville to 0.59 mi WSW of Brentsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.680, -77.510
Four feet of water covered Old Church Road near Slate Run Road.
Flood, Fauquier
- When
- August 2, 1:25 PM EST to 3:25 PM EST
- Where
- Fauquier County, 0.33 mi SSW of Bealeton to 0.18 mi SW of Bealeton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.566, -77.773
Remington Road was closed due to flooding between Schoolhouse Road and Lucky Hill Road.
Flood, Fauquier
- When
- August 2, 1:26 PM EST to 3:26 PM EST
- Where
- Fauquier County, 0.88 mi SE of Calverton to 0.91 mi SE of Calverton
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.620, -77.660
Bristersburg Road was closed near Licking Run due to flooding.
Flood, Prince William
- When
- August 2, 1:43 PM EST to 3:43 PM EST
- Where
- Prince William County, 3.24 mi W of Aden to 2.9 mi W of Aden
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.650, -77.590
Hazelwood Drive was closed due to flooding at Carriage Ford Road.
Flood, Prince William
- When
- August 2, 1:46 PM EST to 3:46 PM EST
- Where
- Prince William County, 2.27 mi WSW of Nokesville to 2.1 mi W of Nokesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.690, -77.620
Reid lane road was closed due to flooding at Fauquier Drive.
Flood, Prince William
- When
- August 2, 2:41 PM EST to 4:41 PM EST
- Where
- Prince William County, 0.54 mi W of Brentsville to 0.61 mi W of Brentsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.680, -77.510
Old Church Road was closed at Slate Run Bridge due to high water.
Flood, Fairfax
- When
- August 2, 4:46 PM EST to 6:46 PM EST
- Where
- Fairfax County, 0.81 mi SSE of Burke to 0.8 mi SSE of Burke
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.789, -77.266
Burke Road was closed due to flooding at Heritage Square Drive.
Flood, Fairfax
- When
- August 2, 4:48 PM EST to 6:48 PM EST
- Where
- Fairfax County, 0.54 mi E of Donovans Corner to 0.38 mi E of Donovans Corner
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.770, -77.310
Burke Road was closed due to flooding at Jeremiah Court.
Flood, Warren
- When
- August 2, 7:01 PM EST to 9:01 PM EST
- Where
- Warren County, 1.75 mi WNW of Linden to 1.86 mi WNW of Linden
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.910, -78.100
There was a water rescue on John Marshall Highway near Dismall Hollow Road. The road was reported to be closed due to flooding.
Flood, Prince William
- When
- August 2, 8:41 PM EST to August 3, 2:12 AM EST
- Where
- Prince William County, 2.61 mi SSW of Aden to 2.79 mi SSW of Aden
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.618, -77.556
The Virginia Tech stream gage on Cedar Run near Aden exceeded the 10 foot flood stage during the indicated period. The peak level of 10.21 feet occurred at 1:15am EST on August 3rd. Fleetwood Road was flooded near peak.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775228, 775229, 775230, 775231, 775232, 775233, 775234, 775235, 775236, 781654.